In our hospice inpatient unit, we have taken care of the following patients:

  • An elderly patient with metastatic cancer who fell while walking and suffered a traumatic lower extremity fracture, requiring inpatient hospice care to manage fairly severe pain and agitation. She was not a surgical candidate. Her medication regimen included a continuous infusion of morphine at 10 mg intravenously per hour, along with a scheduled dose of lorazepam at 2 mg every six hours. She could have as-needed doses of both medications for breakthrough pain and agitation (10 mg of intravenous morphine hourly is the approximate equivalent of 30 mg of oral morphine tablets taken every hour).
  • A middle-aged man with an aggressive urologic cancer associated with poorly controlled symptoms of pain, along with a painful inguinal wound, as well as generalized anxiety, who required inpatient hospice care for more aggressive management. His medication regimen included a continuous infusion of hydromorphone at 2 mg per hour, along with scheduled doses of both intravenous haloperidol and lorazepam given on an alternating schedule every four hours around-the-clock (2 mg of intravenous hydromorphone hourly is the approximate equivalent of 40 mg of oral morphine tablets taken every hour).
  • A fairly young patient with an end-stage metastatic gynecologic cancer with symptoms of poorly controlled pain, both nociceptive and neuropathic, along with agitation and anxiety and worsening dysphagia, who required aggressive inpatient hospice care. Her medication regimen included a continuous infusion of hydromorphone at 10 mg intravenously per hour, along with a continuous infusion of midazolam at 1 mg hourly. She could have as-needed doses of these medications for breakthrough symptoms (10 mg of intravenous hydromorphone hourly is the approximate equivalent of 200 mg of oral morphine tablets taken every hour).

Please consider the following multiple-choice statements about these patients:

  1. A) They are comatose with varying levels of apnea and hypotension.
  2. B) They are unconscious, bedbound and unable to respond to questions with normal vital signs.
  3. C) They are generally comfortable and each of them is able to meaningfully interact with their caregivers and loved ones, answer questions and tolerate small amounts of oral nutrition.
  4. D) One of the patients is (A), one of the patients is (B) and one of the patients is (C).

And the answer is: (C).

Yes (C) … in case you thought (C) might be a typo … it is not a typo. Most clinicians who do not regularly practice hospice and palliative care would find this very surprising indeed, and probably chose (D).

But the correct answer is (C).

I chose to highlight these three inpatient hospice cases to illustrate a very important principle in end-of-life hospice care – high to very high doses of opiate and benzodiazepine medications do not actually cause the deaths of people WHEN USED AND TITRATED APPROPRIATELY by knowledgeable clinicians in the field of hospice and palliative care. While the high doses of morphine, hydromorphone, lorazepam and midazolam listed are atypical for most patients on hospice, if the patient is started on low doses of these medications, and then titrated upward slowly but appropriately, then symptoms of pain, agitation and shortness of breath can be successfully managed while the patient continues to be able to interact with their surrounding environment, loved ones and caregivers, even as their decline continues and the doses escalate (sometimes dramatically).

(It is important to remember that almost every medication, IF USED INAPPROPRIATELY, can be deadly.  Too much heparin … too much insulin … too much Tylenol, even … all can cause significant harm. In addition, the use of the opiate and benzodiazepines illustrated here apply to only the very end-of-life symptom management done by hospice and palliative care clinicians.)

Make no mistake here; these highlighted patients are very seriously ill, with prognoses for each of them in the neighborhood of only a few weeks. They do spend most of the day in bed and the nutrition that they are able to take would be considered fairly small. However, these patients illustrate that it is not the use of these medications themselves, even in extremely high doses, that results in the death of the patient. Rather, it is the slow steady progression of the diseases that ultimately lead to the deaths of the patients, and the medications, even at very high doses, allow for the underlying symptoms to be controlled, so that the patient’s last days of life can be as meaningful and as interactive as possible to all involved.

Even if only for a few days, this is a very rewarding result.

Author profile
Scott Miller, MD, MA, FAAHPM

Dr. Miller, associate editor of the ACMS Bulletin, is clinical associate professor of medicine in the section of supportive and palliative care at UPMC. He also serves as full-time medical director of the inpatient hospice facilities for Family Hospice.